• Previous Article
    Integrability of potentials of degree $k \neq \pm 2$. Second order variational equations between Kolchin solvability and Abelianity
  • DCDS Home
  • This Issue
  • Next Article
    Radial stability of periodic solutions of the Gylden-Meshcherskii-type problem
May  2015, 35(5): 1933-1968. doi: 10.3934/dcds.2015.35.1933

Topological defects in the abelian Higgs model

1. 

Department of Mathematical Sciences, Binghamton University (SUNY), Binghamton, NY 13902-6000

2. 

Department of Mathematics, University of Toronto, Bahen Centre 40 St. George St., Room 6290, Toronto, ON M5S 2E4, Canada

Received  December 2013 Revised  September 2014 Published  December 2014

We give a rigorous description of the dynamics of the Nielsen-Olesen vortex line. In particular, given a worldsheet of a string, we construct initial data such that the corresponding solution of the abelian Higgs model will concentrate near the evolution of the string. Moreover, the constructed solution stays close to the Nielsen-Olesen vortex solution.
Citation: Magdalena Czubak, Robert L. Jerrard. Topological defects in the abelian Higgs model. Discrete & Continuous Dynamical Systems - A, 2015, 35 (5) : 1933-1968. doi: 10.3934/dcds.2015.35.1933
References:
[1]

Y. Almog, L. Berlyand, D. Golovaty and I. Shafrir, Global minimizers for a $p$-Ginzburg-Landau-type energy in $\mathbbR^2$,, J. Funct. Anal., 256 (2009), 2268.  doi: 10.1016/j.jfa.2008.09.020.  Google Scholar

[2]

G. Bellettini, J. Hoppe, M. Novaga and G. Orlandi, Closure and convexity results for closed relativistic strings,, Complex Anal. Oper. Theory, 4 (2010), 473.  doi: 10.1007/s11785-010-0060-y.  Google Scholar

[3]

G. Bellettini, M. Novaga and G. Orlandi, Time-like minimal submanifolds as singular limits of nonlinear wave equations,, Phys. D, 239 (2010), 335.  doi: 10.1016/j.physd.2009.12.004.  Google Scholar

[4]

M. S. Berger and Y. Y. Chen, Symmetric vortices for the Ginzburg-Landau equations of superconductivity and the nonlinear desingularization phenomenon,, J. Funct. Anal., 82 (1989), 259.  doi: 10.1016/0022-1236(89)90071-2.  Google Scholar

[5]

P. Goddard, From Dual Models to String Theory,, The birth of string theory, (2012).   Google Scholar

[6]

T. Gotô, Relativistic quantum mechanics of one-dimensional mechanical continuum and subsidiary conditon of dual resonance model,, Progr. Theoret. Phys., 46 (1971), 1560.  doi: 10.1143/PTP.46.1560.  Google Scholar

[7]

S. Gustafson and I. M. Sigal, The stability of magnetic vortices,, Comm. Math. Phys., 212 (2000), 257.  doi: 10.1007/PL00005526.  Google Scholar

[8]

S. Gustafson and I. M. Sigal, Effective dynamics of magnetic vortices,, Adv. Math., 199 (2006), 448.  doi: 10.1016/j.aim.2005.05.017.  Google Scholar

[9]

A. Jaffe and C. Taubes, Vortices and Monopoles, vol. 2 of Progress in Physics,, Birkhäuser Boston, (1980).   Google Scholar

[10]

R. L. Jerrard, Lower bounds for generalized Ginzburg-Landau functionals,, SIAM J. Math. Anal., 30 (1999), 721.  doi: 10.1137/S0036141097300581.  Google Scholar

[11]

R. L. Jerrard, Vortex dynamics for the Ginzburg-Landau wave equation,, Calc. Var. Partial Differential Equations, 9 (1999), 1.  doi: 10.1007/s005260050131.  Google Scholar

[12]

R. Jerrard, Defects in semilinear wave equations and timelike minimal surfaces in Minkowski space,, Anal. PDE, 4 (2011), 285.  doi: 10.2140/apde.2011.4.285.  Google Scholar

[13]

R. Jerrard, M. Novaga and G. Orlandi, On the regularity of timelike extremal surfaces,, To appear, ().  doi: 10.1142/S0219199714500485.  Google Scholar

[14]

M. Keel, Global existence for critical power Yang-Mills-Higgs equations in $R^{3+1}$,, Comm. Partial Differential Equations, 22 (1997), 1161.   Google Scholar

[15]

T. W. B. Kibble, Topology of cosmic domains and strings,, Journal of Physics A: Mathematical and General, 9 (1976).  doi: 10.1088/0305-4470/9/8/029.  Google Scholar

[16]

S. Klainerman and M. Machedon, On the Maxwell-Klein-Gordon equation with finite energy,, Duke Math. J., 74 (1994), 19.  doi: 10.1215/S0012-7094-94-07402-4.  Google Scholar

[17]

F. H. Lin, Vortex dynamics for the nonlinear wave equation,, Comm. Pure Appl. Math., 52 (1999), 737.  doi: 10.1002/(SICI)1097-0312(199906)52:6<737::AID-CPA3>3.0.CO;2-Y.  Google Scholar

[18]

Y. Nambu, Duality and Hadrodynamics (Notes prepared for the Copenhagen High Energy Symposium, unpublished, 1970), Broken symmetry, vol. 13 of World Scientific Series in 20th Century Physics,, World Scientific Publishing Co. Inc., (1995).   Google Scholar

[19]

L. Nguyen and G. Tian, On the smoothness of timelike maximal cylinders in three dimensional vacuum spacetimes,, Classical Quantum Gravity, 30 (2013).  doi: 10.1088/0264-9381/30/16/165010.  Google Scholar

[20]

H. B. Nielsen and P. Olesen, Vortex-line models for dual strings,, Nuclear Phys., 61 (1973), 45.  doi: 10.1016/0550-3213(73)90350-7.  Google Scholar

[21]

T. Rivière, Towards Jaffe and Taubes conjectures in the strongly repulsive limit,, Manuscripta Math., 108 (2002), 217.  doi: 10.1007/s002290200266.  Google Scholar

[22]

E. Sandier and S. Serfaty, Vortices in the Magnetic Ginzburg-Landau Model,, Progress in Nonlinear Differential Equations and their Applications, (2007).   Google Scholar

[23]

S. Selberg and A. Tesfahun, Finite-energy global well-posedness of the Maxwell-Klein-Gordon system in Lorenz gauge,, Comm. Partial Differential Equations, 35 (2010), 1029.  doi: 10.1080/03605301003717100.  Google Scholar

[24]

D. Stuart, Dynamics of abelian Higgs vortices in the near Bogomolny regime,, Comm. Math. Phys., 159 (1994), 51.  doi: 10.1007/BF02100485.  Google Scholar

[25]

D. M. A. Stuart, The geodesic hypothesis and non-topological solitons on pseudo-Riemannian manifolds,, Ann. Sci. École Norm. Sup. (4), 37 (2004), 312.  doi: 10.1016/j.ansens.2003.07.001.  Google Scholar

[26]

A. Vilenkin and E. P. S. Shellard, Cosmic Strings and Other Topological Defects,, Cambridge Monographs on Mathematical Physics, (1994).   Google Scholar

[27]

Y. Yu, Vortex dynamics for the nonlinear Maxwell-Klein-Gordon equation,, Arch. Ration. Mech. Anal., 201 (2011), 743.  doi: 10.1007/s00205-011-0422-2.  Google Scholar

show all references

References:
[1]

Y. Almog, L. Berlyand, D. Golovaty and I. Shafrir, Global minimizers for a $p$-Ginzburg-Landau-type energy in $\mathbbR^2$,, J. Funct. Anal., 256 (2009), 2268.  doi: 10.1016/j.jfa.2008.09.020.  Google Scholar

[2]

G. Bellettini, J. Hoppe, M. Novaga and G. Orlandi, Closure and convexity results for closed relativistic strings,, Complex Anal. Oper. Theory, 4 (2010), 473.  doi: 10.1007/s11785-010-0060-y.  Google Scholar

[3]

G. Bellettini, M. Novaga and G. Orlandi, Time-like minimal submanifolds as singular limits of nonlinear wave equations,, Phys. D, 239 (2010), 335.  doi: 10.1016/j.physd.2009.12.004.  Google Scholar

[4]

M. S. Berger and Y. Y. Chen, Symmetric vortices for the Ginzburg-Landau equations of superconductivity and the nonlinear desingularization phenomenon,, J. Funct. Anal., 82 (1989), 259.  doi: 10.1016/0022-1236(89)90071-2.  Google Scholar

[5]

P. Goddard, From Dual Models to String Theory,, The birth of string theory, (2012).   Google Scholar

[6]

T. Gotô, Relativistic quantum mechanics of one-dimensional mechanical continuum and subsidiary conditon of dual resonance model,, Progr. Theoret. Phys., 46 (1971), 1560.  doi: 10.1143/PTP.46.1560.  Google Scholar

[7]

S. Gustafson and I. M. Sigal, The stability of magnetic vortices,, Comm. Math. Phys., 212 (2000), 257.  doi: 10.1007/PL00005526.  Google Scholar

[8]

S. Gustafson and I. M. Sigal, Effective dynamics of magnetic vortices,, Adv. Math., 199 (2006), 448.  doi: 10.1016/j.aim.2005.05.017.  Google Scholar

[9]

A. Jaffe and C. Taubes, Vortices and Monopoles, vol. 2 of Progress in Physics,, Birkhäuser Boston, (1980).   Google Scholar

[10]

R. L. Jerrard, Lower bounds for generalized Ginzburg-Landau functionals,, SIAM J. Math. Anal., 30 (1999), 721.  doi: 10.1137/S0036141097300581.  Google Scholar

[11]

R. L. Jerrard, Vortex dynamics for the Ginzburg-Landau wave equation,, Calc. Var. Partial Differential Equations, 9 (1999), 1.  doi: 10.1007/s005260050131.  Google Scholar

[12]

R. Jerrard, Defects in semilinear wave equations and timelike minimal surfaces in Minkowski space,, Anal. PDE, 4 (2011), 285.  doi: 10.2140/apde.2011.4.285.  Google Scholar

[13]

R. Jerrard, M. Novaga and G. Orlandi, On the regularity of timelike extremal surfaces,, To appear, ().  doi: 10.1142/S0219199714500485.  Google Scholar

[14]

M. Keel, Global existence for critical power Yang-Mills-Higgs equations in $R^{3+1}$,, Comm. Partial Differential Equations, 22 (1997), 1161.   Google Scholar

[15]

T. W. B. Kibble, Topology of cosmic domains and strings,, Journal of Physics A: Mathematical and General, 9 (1976).  doi: 10.1088/0305-4470/9/8/029.  Google Scholar

[16]

S. Klainerman and M. Machedon, On the Maxwell-Klein-Gordon equation with finite energy,, Duke Math. J., 74 (1994), 19.  doi: 10.1215/S0012-7094-94-07402-4.  Google Scholar

[17]

F. H. Lin, Vortex dynamics for the nonlinear wave equation,, Comm. Pure Appl. Math., 52 (1999), 737.  doi: 10.1002/(SICI)1097-0312(199906)52:6<737::AID-CPA3>3.0.CO;2-Y.  Google Scholar

[18]

Y. Nambu, Duality and Hadrodynamics (Notes prepared for the Copenhagen High Energy Symposium, unpublished, 1970), Broken symmetry, vol. 13 of World Scientific Series in 20th Century Physics,, World Scientific Publishing Co. Inc., (1995).   Google Scholar

[19]

L. Nguyen and G. Tian, On the smoothness of timelike maximal cylinders in three dimensional vacuum spacetimes,, Classical Quantum Gravity, 30 (2013).  doi: 10.1088/0264-9381/30/16/165010.  Google Scholar

[20]

H. B. Nielsen and P. Olesen, Vortex-line models for dual strings,, Nuclear Phys., 61 (1973), 45.  doi: 10.1016/0550-3213(73)90350-7.  Google Scholar

[21]

T. Rivière, Towards Jaffe and Taubes conjectures in the strongly repulsive limit,, Manuscripta Math., 108 (2002), 217.  doi: 10.1007/s002290200266.  Google Scholar

[22]

E. Sandier and S. Serfaty, Vortices in the Magnetic Ginzburg-Landau Model,, Progress in Nonlinear Differential Equations and their Applications, (2007).   Google Scholar

[23]

S. Selberg and A. Tesfahun, Finite-energy global well-posedness of the Maxwell-Klein-Gordon system in Lorenz gauge,, Comm. Partial Differential Equations, 35 (2010), 1029.  doi: 10.1080/03605301003717100.  Google Scholar

[24]

D. Stuart, Dynamics of abelian Higgs vortices in the near Bogomolny regime,, Comm. Math. Phys., 159 (1994), 51.  doi: 10.1007/BF02100485.  Google Scholar

[25]

D. M. A. Stuart, The geodesic hypothesis and non-topological solitons on pseudo-Riemannian manifolds,, Ann. Sci. École Norm. Sup. (4), 37 (2004), 312.  doi: 10.1016/j.ansens.2003.07.001.  Google Scholar

[26]

A. Vilenkin and E. P. S. Shellard, Cosmic Strings and Other Topological Defects,, Cambridge Monographs on Mathematical Physics, (1994).   Google Scholar

[27]

Y. Yu, Vortex dynamics for the nonlinear Maxwell-Klein-Gordon equation,, Arch. Ration. Mech. Anal., 201 (2011), 743.  doi: 10.1007/s00205-011-0422-2.  Google Scholar

[1]

Haibo Cui, Haiyan Yin. Convergence rate of solutions toward stationary solutions to the isentropic micropolar fluid model in a half line. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020210

[2]

V. Kumar Murty, Ying Zong. Splitting of abelian varieties. Advances in Mathematics of Communications, 2014, 8 (4) : 511-519. doi: 10.3934/amc.2014.8.511

[3]

Guido De Philippis, Antonio De Rosa, Jonas Hirsch. The area blow up set for bounded mean curvature submanifolds with respect to elliptic surface energy functionals. Discrete & Continuous Dynamical Systems - A, 2019, 39 (12) : 7031-7056. doi: 10.3934/dcds.2019243

[4]

Ademir Fernando Pazoto, Lionel Rosier. Uniform stabilization in weighted Sobolev spaces for the KdV equation posed on the half-line. Discrete & Continuous Dynamical Systems - B, 2010, 14 (4) : 1511-1535. doi: 10.3934/dcdsb.2010.14.1511

[5]

Jan Prüss, Laurent Pujo-Menjouet, G.F. Webb, Rico Zacher. Analysis of a model for the dynamics of prions. Discrete & Continuous Dynamical Systems - B, 2006, 6 (1) : 225-235. doi: 10.3934/dcdsb.2006.6.225

[6]

Johannes Kellendonk, Lorenzo Sadun. Conjugacies of model sets. Discrete & Continuous Dynamical Systems - A, 2017, 37 (7) : 3805-3830. doi: 10.3934/dcds.2017161

[7]

Didier Bresch, Thierry Colin, Emmanuel Grenier, Benjamin Ribba, Olivier Saut. A viscoelastic model for avascular tumor growth. Conference Publications, 2009, 2009 (Special) : 101-108. doi: 10.3934/proc.2009.2009.101

[8]

Ondrej Budáč, Michael Herrmann, Barbara Niethammer, Andrej Spielmann. On a model for mass aggregation with maximal size. Kinetic & Related Models, 2011, 4 (2) : 427-439. doi: 10.3934/krm.2011.4.427

[9]

Martin Bohner, Sabrina Streipert. Optimal harvesting policy for the Beverton--Holt model. Mathematical Biosciences & Engineering, 2016, 13 (4) : 673-695. doi: 10.3934/mbe.2016014

[10]

Juan Manuel Pastor, Javier García-Algarra, Javier Galeano, José María Iriondo, José J. Ramasco. A simple and bounded model of population dynamics for mutualistic networks. Networks & Heterogeneous Media, 2015, 10 (1) : 53-70. doi: 10.3934/nhm.2015.10.53

[11]

Chin-Chin Wu. Existence of traveling wavefront for discrete bistable competition model. Discrete & Continuous Dynamical Systems - B, 2011, 16 (3) : 973-984. doi: 10.3934/dcdsb.2011.16.973

[12]

Michael Grinfeld, Amy Novick-Cohen. Some remarks on stability for a phase field model with memory. Discrete & Continuous Dynamical Systems - A, 2006, 15 (4) : 1089-1117. doi: 10.3934/dcds.2006.15.1089

[13]

Alba Málaga Sabogal, Serge Troubetzkoy. Minimality of the Ehrenfest wind-tree model. Journal of Modern Dynamics, 2016, 10: 209-228. doi: 10.3934/jmd.2016.10.209

[14]

Seung-Yeal Ha, Jinwook Jung, Jeongho Kim, Jinyeong Park, Xiongtao Zhang. A mean-field limit of the particle swarmalator model. Kinetic & Related Models, , () : -. doi: 10.3934/krm.2021011

[15]

Raghda A. M. Attia, Dumitru Baleanu, Dianchen Lu, Mostafa M. A. Khater, El-Sayed Ahmed. Computational and numerical simulations for the deoxyribonucleic acid (DNA) model. Discrete & Continuous Dynamical Systems - S, 2021  doi: 10.3934/dcdss.2021018

[16]

Paula A. González-Parra, Sunmi Lee, Leticia Velázquez, Carlos Castillo-Chavez. A note on the use of optimal control on a discrete time model of influenza dynamics. Mathematical Biosciences & Engineering, 2011, 8 (1) : 183-197. doi: 10.3934/mbe.2011.8.183

[17]

Martial Agueh, Reinhard Illner, Ashlin Richardson. Analysis and simulations of a refined flocking and swarming model of Cucker-Smale type. Kinetic & Related Models, 2011, 4 (1) : 1-16. doi: 10.3934/krm.2011.4.1

[18]

Ronald E. Mickens. Positivity preserving discrete model for the coupled ODE's modeling glycolysis. Conference Publications, 2003, 2003 (Special) : 623-629. doi: 10.3934/proc.2003.2003.623

[19]

Rui Hu, Yuan Yuan. Stability, bifurcation analysis in a neural network model with delay and diffusion. Conference Publications, 2009, 2009 (Special) : 367-376. doi: 10.3934/proc.2009.2009.367

[20]

Yuncherl Choi, Taeyoung Ha, Jongmin Han, Sewoong Kim, Doo Seok Lee. Turing instability and dynamic phase transition for the Brusselator model with multiple critical eigenvalues. Discrete & Continuous Dynamical Systems - A, 2021  doi: 10.3934/dcds.2021035

2019 Impact Factor: 1.338

Metrics

  • PDF downloads (45)
  • HTML views (0)
  • Cited by (1)

Other articles
by authors

[Back to Top]